The oral anticoagulant warfarin is a vitamin K antagonist and is considered the first line anticoagulant in valvular atrial fibrillation. However prothrombin time should be closely monitored, drug interactions checked and compliance regarding diet ensured when the patient is on warfarin therapy. Anaemia should be looked for, evaluated for the cause and corrected since it is an independent predictor of bleeding and thrombotic episodes during warfarin therapy for atrial fibrillation We present an interesting case of anaemia which developed during warfarin therapy for atrial fibrillation. The patient was on amiodarone and was consuming leafy vegetables resulting in frequent raise in prothrombin time during which time she developed bleeding into the right femoral pseudoaneurysm which had developed following catheterisation for thrombectomy. Surgical correction of pseudoaneurysm was done, comedication was changed and diet compliance ensured which resulted in the subsequent maintenance of prothrombin time in the therapeutic range and steady haemoglobin levels.
- warfarin therapy
- drug interactions
Statistics from Altmetric.com
Contributors AAS was involved in conception and design and interpretation of data. RSI was involved in conception and design, acquisition and interpretation of data and drafting the article. JV and BR were involved in conception and design and revising it critically for important intellectual content.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.